Uptick in Onamia overdoses

 According to Mille Lacs County data, there have been nine overdose deaths this year in the county with two of them occurring in November within two weeks. This year, there have been 51 reported overdose 911 calls in the county.

Mille Lacs County Sheriff Don Lorge said oftentimes, overdoses go unreported because it is common for people to carry Narcan, a name brand nasal spray of naloxone hydrochloride used to treat a narcotic overdose in an emergency.

Onamia Police Chief Bob Matzke stated, “They [overdoses] are starting to happen with greater frequency. Usually when we see an uptick, it’s an indicator that there is some really bad stuff out there. But people don’t take that into consideration and use anyway.”

He added that users often mix drugs such as heroin and meth, and when fentanyl is factored in, the results can be deadly. “Most heroin users use meth. The heroin is a depressant, and the meth brings them up,” said Matzke. “When it’s mixed with fentanyl, we see the overdose calls.”

According to crime reports, fentanyl, the drug that killed both Prince and Tom Petty and is 30 to 50 times more powerful than heroin, has recently been entering into Mille Lacs County. Officials cannot confirm whether it’s heroin or a combination of heroin and fentanyl causing the overdoses because it takes time for the toxicology report to come back from the Bureau of Criminal Apprehension.

“Those reported overdoses are just the ones we know about,” added Matzke. “There are people carrying their own Narcan and sometimes only call family and friends, not 911 … they don’t like to get cops involved. But under the “Good Samaritan” law, we can’t charge them at all for drug use or possession when in an overdose situation.”

Lorge added that he has seen people use a “buddy system” while doing these types of hard drugs. “If they overdose, they can’t administer the Narcan themselves but have a buddy that can. I would suspect that some of them go for a more extensive high thinking there is that back up,” he said.

He said overdoses seem to go in streaks. “They’ll (the drug users) get a batch laced with fentanyl, and then we see an overdose,” said Lorge. “And the sad reality is that you would think they would stay away from it, but people think it’s more potent and seek it out. That’s when there are multiple overdoses. You would think people would run away from it, but they run toward it.”

Isle Police Chief Mark Reichel noted that he hasn’t seen more overdose calls than usual this month.

Don’t bet your life on it

But Narcan is never foolproof and is only 81 percent effective according to addictioncenter.com.

“There is no guarantee with the use of Narcan,” said Matzke. “It’s nothing you want to bet your life on.”

Matzke wants people to know that it’s safer to call 911. “If someone is in medical distress, please call. Time is of the essence, and we only have a small window where we can save them. If there are medical reasons for the call, they don’t need to fear they’ll be arrested,” said Matzke.

Sheriff Lorge reiterated what Matzke said, stating, “We want people to call and get the help. We’re not able to charge the person or others around them … nor would we want to anyway.”

(0) comments

Welcome to the discussion.

Keep it Clean. Please avoid obscene, vulgar, lewd, racist or sexually-oriented language.
PLEASE TURN OFF YOUR CAPS LOCK.
Don't Threaten. Threats of harming another person will not be tolerated.
Be Truthful. Don't knowingly lie about anyone or anything.
Be Nice. No racism, sexism or any sort of -ism that is degrading to another person.
Be Proactive. Use the 'Report' link on each comment to let us know of abusive posts.
Share with Us. We'd love to hear eyewitness accounts, the history behind an article.